News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: SO SO SO MANY PVCS please HELP I am Tired


 capricekid - Wed Apr 11, 2007 12:24 pm

Hello i am 44 year old female with a long history of PVCs since my 20s also high blood pressure controled with atenorol. My family has a strong history of heart attcks, High blood pressure and irregular heratbeats. I am on Atenorol, dyazide and paxil. Recently in Nov i had a run of PVCs that lasted 4 entire days, all night and all day. I ahve had an EKG an Echo. a Stress test and as well as all my blood work, Now the PVCs are back again, this time lasting for 8 days now. They carry on all day, all night. They wake me up, prevent from sleeping and cause me much discomfort. I get tired and weak. They continue all day and night with very little brake. How can this many PVCs not be dangerous? It seems like my heart is not getting a break. I am worryed that one of these times my heart will not reset itself. I am scared. I called my Cardio and i am so tired of hearing that maybe it is stress. I am not stressed. I do not drink caffine. I do take fish oli and just bought Q10 to try that. Could my atenorol be causing them to get worse .I did have another halter monitor done and am awaiting the results but i am sure it will be in the 1000's . Please help i am at my wits end with these PVCS. I am thinking that there has got to be either a better medicine or somethimg else that can be done to control them to a managable amount. The weird thing is that i feel better when i am active such as cleaning, walking ect. PLease any advise would be great. Thank you so much[/b]
 John Kenyon, CNA - Sun Apr 15, 2007 12:51 am

User avatar Hello capricekid - FIrst of all, let's clarify what you mean by "run of PVCs." I think I know, given the context, but it's important that we be on the same page. In medical circles a "run" of PVCs means three or more consecutive PVCs, which arbitrarily is considered ventricular tachycardia, a potential serious situation, and one rarely sustained for hours or days (although it can be). I suspect what you mean is frequent PVCs over a long perdiod of time. Please confirm this is what you meant.

Now then: although you have a family history of heart disease, and are being treated for elevated blood pressure, it is important to understand that PVCs (and PACs - it is often impossible for the paitent to know for sure which is taking place) in and of themselves, are of virtually no clinical importance nor diagnostic value. It is only of any significance when the patient also has a damaged or weakened left ventrical wtih a low ejection fraction, something usually only seen in patients who have suffered an actual heart attack or who have markedly severe valvular dysfunciton. Everyone has PVCs at some time or another, and some are aware of every one while others don't notice them at all. They can be very infrequent and random or they can occur very frequently or in group patterns (bigemeny, trigemeny, etc.). None of this really matters, except in terms of the anxiety it may cause the patient.

While people plagued by perioids of many PVCs often aske if this cannot but be detrimental to the heart, the fact is that it is not. It feels awful but it doesn't do any damage nor does it put additonal wear and tear on the heart.

Atenolol (and other beta blockers) can, in some cases, actually cause more rather than less PVCs because these drugs slow the resting rate and it is always easier for PVCs to slip in when the rate is slow (as at bedtime, after a substantial meal, etc.). Even so, this class of drug is virtually the only one chosen to "treat" PVCs, and usually they will reduce the frequency of them - just not always. That being said, it is probably more beneficial for you to be taking the Atenolol right now, and in no case should one ever abruptly discontinue use of a beta blocker, as this can cause far more problems (sometimes quite serious) than any the drug may be causing.

It has been learned, through bitter experience, that there is currently no antiarrhythmic drug, used in an outpatient setting, that is more effective (or even safe) for preventing or reducing PVCs.

The fact that you state you actually feel better when active is totally consistent with normal heart behavior as regards PVCs. Most often they will occur at rest and disappear during exertion. This is a good sign and suggests that although you tend to have bouts of quite frequent PVCs, they are "normal."

One other thing - that you probably don't want to hear: you state that you are "not stressed", and yet it would seem you are actually quite stressed over the frequency of the PVCs. Many people will deny stress is a factor because they do not realize that feeling PVCs causes stress related to the symptoms, and this causes yet more PVCs to occur. It doesn't mean you have generalized stress in your life. It means you likely feel heightened anxiety (stress) when your heart starts doing these tricks. The only other medication that might be helpful in such a situatiion is one of the antianxiety drugs such as alprazolam (Xanax) or clonazepam (Klonopin) used temporarily, in conjunction with the beta blocker. Clonazepam, in particular, has shown itself to be a useful adjunct in cases where the patient experiences PVC-related anxiety. You might mention this to your doctor.

Trust me, your situation is very common and the anxiety you feel when this happens is a form of stress. One of the benzodiazepine drugs (alprazolam or clonazepam) might well work in the short term to help quiet things down a little.

I hope this provides you some peace of mind. This is a much more common problem than you might think. You're in good company.

Good luck to you and do stay in touch.
 capricekid - Sun Apr 15, 2007 2:18 pm

Hello Thank for the answer you posted for me. beieve it or not you have helped me feel more at ease. My holter moniter recored 11,568 PVS over the 24 hours. 9.91 % of the time were PVCS. see why i am a bit annoyed at them. THere were 12 couplets 0 triplets and 6 bigeminy runs. There were 15 Superventricular Events 2 of them being couplets. my heart beat had 3 Bradcardia runs at 58 beats per minute and 60 beats per minute and 133 BpM once. My average was 84. . So that being said and you still tell me the same i will be a ease i promise. I do know what you mean by PVC Induced anixity. It sure does cause that so i take a xanex every once and a while to ease up on myself..I did just find out at the cardios office that my potassuim level was 34 in November and 33 now> So the doctor gave me 40mgls or something like that in liquid form and told me to get re-tested in two weeks>. I was on Dyazide for 4 years and i have never been a big drinker of fluids so i guess i messed myself up doing that.No more Dyazide for me. Again Thanks for your reply and i lam looking forward to heraing back from you. Have a wonderful day
 John Kenyon, CNA - Sun Apr 15, 2007 3:21 pm

User avatar Hello again - Wow. That is a lot of stuff going on. It's that sort of thing that makes people really anxious and uncomfortable. It's a lot more than most people have for extended periods of time, but very good in that there were no actual "runs", just some couplets. The fact that your potassium level was low probably accounts for the extremely high number of premature beats. Now that you'll be taking the supplemental potassium for a while (40 meq to start sounds about right) you should see an improvement in the situation. They may not go away completely, but they should quiet down a good deal. When I saw you were on Dyazide I assumed you'd been given a potassium supplement to go with that. I'm finding that often that isn't being done.

I can certainly empathize with you since that's really pretty much having it go on constantly during an extended period. Also, since some showed up in the form of bigemeny that is even more noticeable to some people, and can really feel unpleasant. (There are those who don't feel any of this stuff. I wish I knew how that worked). The occasional Xanax should help, and the potassium should really make a difference. As I've told others here with the same complaint, normally a potassium level of 3.3 or 3.4 would be only slightly low, but when associated with irregular heartbeats, most cardiologists like to see the potassium level around 4.0 instead. What you're taking should do that. It's important, as you've noted, to stay hydrated.

It sounds like you're probably on the way to some relief now. Please let us know how things work out for you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here